(RightWing.org) – Xylazine is a non-opioid veterinary pharmaceutical used as a central nervous system depressant to sedate animals like horses, cattle, and other mammals. The National Institute on Drug Abuse reports that the drug, known on the street as “tranq,” has been increasingly linked to overdose deaths nationwide. Xylazine is commonly added to illicit drugs like benzodiazepines, cocaine, fentanyl, and heroin to enhance their effect. A new report showing an uptick in xylazine deaths on the West Coast has raised concerns among public health experts.
On February 16, the San Francisco Department of Public Health (SFDPH) issued a media statement announcing that the city’s Office of the Chief Medical Examiner (OCME) recently started testing for the presence of xylazine in overdose victims. The office re-tested samples from individuals who died from drug overdoses between mid-December 2022 and mid-January 2023 and determined that four people had “low levels” of the substance in their system.
SFGate subsequently reported that an email distributed by the SFDPH confirmed the OCME conducted toxicology re-testing on a total of 145 people who died for its study. The results also show the presence of fentanyl in all four individuals showing traces of xylazine.
There's evidence the much-talked-about street drug xylazine, which is typically used by veterinarians to sedate large animals, is infiltrating San Francisco's drug supply. https://t.co/KOG3WT8tAF
— SFGATE (@SFGate) February 17, 2023
The SFDPH statement noted that “identifying xylazine” use in San Francisco was “concerning.” While the East Coast’s illicit drug supply has included the substance for “several years, the OCME testing presented the first known evidence of the use of the animal tranquilizer in the San Francisco Bay Area.
The detection of the use of the drug in San Francisco is particularly troubling because, unlike fentanyl, xylazine doesn’t respond to naloxone (aka Narcan), a medication used to reverse the effects of an opioid overdose. Additionally, xylazine use can cause skin lesions serious enough they can lead to the formation of necrotic tissue, which can lead to the amputation of limbs.
The SFDPH said it hadn’t received any reports of xylazine-related wounds or that people were injecting the drug. Likewise, the department said it hadn’t received any communique regarding “xylazine intoxication or withdrawal,” suggesting the use of the drug “may not yet be widespread.”
Nevertheless, the health department said that city agencies were coordinating with community partners to assess the impact of xylazine on the community, share information, improve surveillance of the drug within the local supply, and prepare response teams.
Copyright 2023, RightWing.org